FDA Alert 12/12/2007 – Dangerous or even fatal skin reactions (Stevens Johnson syndrome and toxic epidermal necrolysis), that can be caused by carbamazepine therapy, are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*1502.

This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including South Asian Indians. Genetic tests for HLA-B*1502 are already available. Patients with ancestry from areas in which HLA-B*1502 is present should be screened for the HLA-B*1502 allele before starting treatment with carbamazepine. If they test positive, carbamazepine should not be started unless the expected benefit clearly outweighs the increased risk of serious skin reactions.

Patients who have been taking carbamazepine for more than a few months without developing skin reactions are at low risk of these events ever developing from carbamazepine. This is true for patients of any ethnicity or genotype, including patients positive for HLA-B*1502. This new safety information will be reflected in updated product labeling.



We're here to help!

We live by our creed of "helping those who need it most" and have helped thousands of clients get the justice they desperately needed and deserved. If you feel you have a case or just have questions please contact us for a free consultation. There is no risk and no fees unless we win for you.

Fields marked    may be required for submission.
  1. I'm an attorney

Levetiracetam linked to serious and life-threatening...

Gustav was on the anti-seizure medication Keppra for a year when his insurance company switched him to...

Dangerous skin reactions from Carbamazepine

A March 2008 FDA patient safety news bulletin reiterated warnings to healthcare professionals about...

Stevens Johnson Syndrome a Rare Skin Disorder

Stevens-Johnson syndrome is a rare, serious disorder of the skin and mucous membranes. It begins with...

FDA Warns of HLA Allele Linked to Skin Reaction with...

Stevens Johnson syndrome or related toxic epidermal necrolysis may be caused by carbamazepine therapy,...

Warnings Added to Prescribing Information

Updates safety information to include warnings regarding serious rash, including Stevens-Johnson...

Naples Student Dies Following Reaction to Medicine

Naples High students are mourning the loss of Troy Goode, a senior who died Thursday night after a...

I never dreamed how much this would mean to me

I received another check today, much to my surprise. Thank you, thank you, thank you! I never dreamed how much this would mean to me in my golden years, as I have had hearing problems for years and needed to update my hearing aids, but with a limited income, found that was impossible. I now have the best hearing aids that I have ever had, thanks to you fighting so hard on my behalf.

—Gladys